Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 133, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2016, 1:20 PM EDT for Kershaw County, Lancaster County, Lee County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 1:20 PM EDT (17:20 UTC)
- Expired
- Jul 15, 2016, 2:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kershaw County, SC, Lancaster County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 1:44 PM EDT | TSTM WND DMG | 2 Ese Camden, SC | TREES DOWN AND DIME-SIZE HAIL NEAR CAMDEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS52 KCAE 151720
SVRCAE
SCC055-057-061-151800-
/O.NEW.KCAE.SV.W.0133.160715T1720Z-160715T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
120 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 200 PM EDT
* AT 120 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUGOFF...OR
8 MILES WEST OF CAMDEN...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF AND BETHUNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE WATEREE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3430 8023 3410 8076 3416 8083 3420 8086
3434 8079 3467 8044 3447 8032 3443 8033
3439 8029 3436 8029 3434 8025
TIME...MOT...LOC 1720Z 239DEG 37KT 3423 8075
HAIL...1.00IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:27 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 15, 12:27 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1227 PM EDT FRI JUL 15 2016 .SYNOPSIS... A pressure ridge will extend westward from the Atlantic into the northern Gulf of Mexico through Saturday. North of the ridge a pressure trough will be in the forecast area. There will also be weak upper troughing over the area. The pattern supports an increased chance of thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Convergence into a weak surface trough plus an increase in moisture ahead of a weak upper trough supports thunderstorms. Convection has already begun to occur across the central Midlands. The NAM displayed the greatest QPF in the afternoon and GFS in the evening...but expect convection to continue this afternoon. SPC WRF and ARW had the greatest thunderstorm coverage in the evening. We followed the high- resolution models with the placement of highest pops. The NAM displayed surface- based LI's -6 to -7. The moderate instability supports a possibly of damaging wind with the thunderstorms. Leaned toward the higher maximum temperature guidance based on recent verification. Followed the guidance consensus for the low temperature forecast. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... Continued surface troughing plus weak upper troughing supports thunderstorms Saturday and Saturday night especially near the time of maximum heating. Followed the guidance consensus for the pop forecast. Instability may be moderate. The NAM displayed surface- based LI's -4 to -6. Damaging wind could possibly occur with the thunderstorms. Maximum temperatures will likely be lower compared to previous days because of deeper moisture in the area. The temperature guidance was close. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The GFS and ECMWF displayed surface ridging extending from the Atlantic into the Gulf of Mexico during much of the medium-range period. The models showed some troughing in the forecast area. The models indicated upper ridging early but troughing along the east coast by the middle of the week. The guidance consensus supported temperatures near normal with chance pops. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions generally expected through the 24-hr TAF period with restrictions possible in diurnal convection. Scattered diurnal convection has already begun and will need to adjust tafs for CAE/CUB as convection continues to develop this afternoon and evening. Winds will generally be out of the southwest through the TAF period at 5 knots or less overnight and picking up to around 5 to 10 kts after 15Z today. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in convection this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...77 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...77
Hazardous weather outlook, Jul 15, 3:41 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 341 AM EDT FRI JUL 15 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 341 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS SATURDAY AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 12:30 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1230 PM EDT FRI JUL 15 2016 SCZ015-021-022-028-151715- RICHLAND-FAIRFIELD-LANCASTER-KERSHAW- 1230 PM EDT FRI JUL 15 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KERSHAW... SOUTHEASTERN LANCASTER...NORTHERN RICHLAND AND EAST CENTRAL FAIRFIELD COUNTIES... AT 1230 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF LUGOFF...OR 11 MILES NORTHWEST OF CAMDEN...MOVING NORTHEAST AT 20 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN RICHLAND...EAST CENTRAL FAIRFIELD...SOUTHERN LANCASTER AND WEST CENTRAL KERSHAW COUNTIES. IF YOU ARE ON OR NEAR LAKE WATEREE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3426 8082 3434 8088 3450 8062 3432 8050 TIME...MOT...LOC 1630Z 244DEG 17KT 3433 8079 LCV
Special weather statement, Jul 15, 12:44 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1244 PM EDT FRI JUL 15 2016 SCZ021-022-027-028-151730- LEXINGTON-RICHLAND-FAIRFIELD-KERSHAW- 1244 PM EDT FRI JUL 15 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW... NORTHEASTERN RICHLAND...SOUTHEASTERN FAIRFIELD AND NORTHEASTERN LEXINGTON COUNTIES... AT 1244 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING NORTHEAST AT 25 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...ST. ANDREWS... WOODFIELDS...DENTSVILLE...ARCADIA LAKES...WOODFIELD...FIVE POINTS... FORT JACKSON...BLYTHEWOOD AND SEVEN OAKS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3397 8106 3408 8116 3434 8089 3411 8064 TIME...MOT...LOC 1644Z 241DEG 21KT 3409 8099 LCV
Special weather statement, Jul 15, 12:52 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1252 PM EDT FRI JUL 15 2016
SCZ015-016-151730-
CHESTERFIELD-LANCASTER-
1252 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHWESTERN CHESTERFIELD COUNTIES...
AT 1252 PM EDT...A STRONG THUNDERSTORM WAS OVER PAGELAND...OR 15
MILES SOUTHEAST OF MONROE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAGELAND AND MOUNT CROGHAN.
LAT...LON 3481 8046 3481 8024 3477 8019 3465 8045
3480 8057 3482 8054
TIME...MOT...LOC 1652Z 242DEG 1KT 3478 8042
AWPLocal storm report, Jul 15, 1:12 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 5 W ELGIN 34.17N 80.88W
07/15/2016 E0.75 INCH RICHLAND SC PUBLIC
DIME-SIZE HAIL ON PALMETTO PARK CIRCLE,
COLUMBIA, SC.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:30 PM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
| Jul 15, 12:44 PM EDT | Special Weather Statement | CAE | Richland | 46 min |
| Jul 15, 12:52 PM EDT | Special Weather Statement | CAE | Chesterfield | 38 min |
| Jul 15, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lee, Richland | 45 min |
| Jul 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 33 min |
| Jul 15, 1:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Jul 15, 1:55 PM EDT | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 65 min |
| Jul 15, 1:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Richland, Sumter | 49 min |
| Jul 15, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 67 min |
| Jul 15, 2:11 PM EDT | Special Weather Statement | CAE | Clarendon | 49 min |
| Jul 15, 2:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 24 min |
| Jul 15, 2:49 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 26 min |
| Jul 15, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 31 min |
| Jul 15, 3:16 PM EDT | Special Weather Statement | CAE | Sumter | 59 min |
| Jul 15, 3:20 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 15, 3:46 PM EDT | Special Weather Statement | CAE | Clarendon | 29 min |
| Jul 15, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 49 min |
| Jul 15, 7:26 PM EDT | Special Weather Statement | CAE | Newberry | 49 min |
| Jul 15, 7:45 PM EDT | Special Weather Statement | CAE | Aiken, Lexington | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.